Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 72, NWS Kansas City, MO

August 4, 2015Linn County, Macon County, Randolph County, Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 4, 2015, 3:57 AM CDT for Linn County, Macon County, Randolph County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2015, 3:57 AM CDT (08:57 UTC)
Expired
Aug 4, 2015, 9:00 AM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, MO, Macon County, MO, Randolph County, MO

The radar

The Pleasant Hill radar (KEAX), 177 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2015-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WGUS53 KEAX 040857
FFWEAX
MOC115-121-175-041400-
/O.NEW.KEAX.FF.W.0072.150804T0857Z-150804T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
357 AM CDT TUE AUG 4 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN RANDOLPH COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHEASTERN LINN COUNTY IN NORTH CENTRAL MISSOURI...
  MACON COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 900 AM CDT
    
* AT 355 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. THE STORMS ARE MOVING OVER THE 
  SAME AREAS REPEATEDLY. DOPPLER RADAR ESTIMATED BETWEEN 2 AND 4 
  INCHES OF RAIN HAVE FALLEN SINCE 1 AM. FLASH FLOODING IS EXPECTED 
  TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MACON...BEVIER...ATLANTA...CALLAO...NEW CAMBRIA...JACKSONVILLE...
  ELMER...ETHEL...EXCELLO AND NEW BOSTON.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3950 9230 3978 9286 4003 9319 4003 9279
      3981 9229

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:00 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 4, 12:00 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1200 AM CDT TUE AUG 4 2015

.DISCUSSION...
Issued at 418 PM CDT MON AUG 3 2015

Fairly active pattern continues for the lower Missouri River Valley
through the middle and later part of this week. For the rest of
today a fairly potent outflow boundary has moved across portions of
the KC Metro area, with all areas north and east of KC in the lower
to middle 80s, and areas west and south of KC in the lower 90s. The
remnants of this morning's convection has dwindled to a couple
showers in northwest Missouri. As the day progresses there is a
slight chance of some afternoon showers, with perhaps the better
chances for rain along and west/south of the aforementioned
boundary, that resides in the KC metro area and extends toward the
NW and SE. Visible imagery suggests some CU along and south of the
boundary, which could be the better sign for convective development,
but forecast soundings in the area indicate a rather stout cap. So,
it'll likely come down to a well timed embedded shortwave trough
within the ambient NW flow aloft to kick something off. At this
point, short-range convective models, which have not done a
tremendous job of predicting convection have the area dry. Despite
this generally dry forecast within the HRRR, will keep some slight
chance PoPs going through the afternoon, again, generally along and
south/west of the outflow. By tonight, around midnight there is at
least some hint with the NAM that a very subtle wave could roll
through the area. This wave could kick off a few showers and
thunderstorms across northern Missouri, most likely along and north
of Interstate 70, although cold pool formation and organization
could allow these storms to push a little farther south, toward I-
70, or possible parts south of I-70.

The active period continues through the day on Tuesday. A surface
trough forms ahead of a fairly potent mid level trough Tuesday into
Tuesday night. This low level trough will be rather classic in
nature, with a advance of moisture northward and back surface flow
ahead of the trough. Behind the low level cyclone, a closed off mid
level wave then moves into the area by Tuesday night, which will
offer abundant mid level support for ascent. This will kick off
several rounds of widespread rain across the area. Forecast models
have been a bit inconsistent regarding the track of this wave, but
latest runs of GFS and NAM indicate a more southerly track of this
wave, which would put areas along and south of I-70 in the
crosshairs of moderate to heavy rain. Should the trend to the south
continue it's possible this system will be more likely to impact
southern and central Missouri, across the I-44 corridor. Wherever
this wave tracks will likely see several inches of rain through the
overnight hours Tuesday night and through Sunday. Further
complicating matters is the potential for severe weather ahead of
the system. As mentioned earlier, there will be a pretty classic low
level cyclone with this system, which will create a strongly veering-
with-height wind profile, causing clockwise, curved, and long
hodographs. For now it appears the wave will be coming through the
area at minimum heating, which would diminish the severe threat, but
should the wave slow down much and allow surface heating before
moving through there could be some severe weather with this system.
Again, with models being so inconsistent with placement and timing
there isn't much confidence going into the specific evolution, but
overall it appears to be rather wet and possibly severe somewhere
across southern and central Missouri on Wednesday.

For the later part of the week, the only real synoptically evident
signal is the mid level ridge sliding toward the desert southwest,
which will create some decent mid level flow over the area. This
will keep the chances for rain alive through the middle to later
part of the week, as various complexes form across the Northern and
Central Plains and glide through the forecast area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1137 PM CDT MON AUG 3 2015

Overnight convection for KSTJ will be the short-term impact through
the overnight hours. This activity should primarily impact northern
Missouri and not affect the Kansas City area overnight, though there
is a chance of an isolated storm or two should the storms hold
together. Isolated convection will resume Tuesday afternoon for all
terminal sites with more widespread coverage initiating during the
evening. Visibility will likely be reduced during peak activity and
will continue through the remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Leighton
AVIATION...Welsh
Hazardous weather outlook, Aug 3, 5:02 AM CDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CDT MON AUG 3 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
502 AM CDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING OVER
 PARTS OF NORTHWEST MISSOURI. NO SEVERE WEATHER IS EXPECTED WITH
 THIS ACTIVITY.

 WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE
 REGION DURING THE MID TO LATE AFTERNOON HOURS. SOME OF THE STRONGER
 STORMS COULD PRODUCE STRONG AND GUSTY WINDS.

 THE THREAT FOR THUNDERSTORMS WILL INCREASE TONIGHT MAINLY OVER
 NORTHERN MISSOURI. THE STRONGER OF THE STORMS COULD PRODUCE
 HAIL...HIGH WINDS AND TORRENTIAL RAIN.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED DURING THE PERIOD WITH
 TUESDAY THROUGH WEDNESDAY HAVING THE HIGHEST CHANCES.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Aug 4, 3:07 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 AM CDT TUE AUG 4 2015

MOZ002>004-040900-
WORTH MO-GENTRY MO-NODAWAY MO-
307 AM CDT TUE AUG 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GENTRY...WORTH AND
NODAWAY COUNTIES UNTIL 400 AM CDT...

AT 306 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HOPKINS TO 6 MILES
NORTH OF MARYVILLE TO NEAR SKIDMORE...AND MOVING EAST AT 30 MPH.

WINDS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...GRANT CITY...HOPKINS...RAVENWOOD...IRENA...CONCEPTION
JUNCTION...SHERIDAN...PARNELL...PICKERING...CLYDE...ARKOE...WORTH...
QUITMAN AND CONCEPTION.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4057 9431 4056 9425 4032 9448 4021 9472
      4036 9517 4043 9499 4057 9484
TIME...MOT...LOC 0806Z 287DEG 25KT 4059 9475 4043 9491 4035 9511

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:49 PM CDTRiver Flood WarningEAXBuchanan61 hr
Aug 4, 1:12 AM CDTAreal Flood AdvisoryEAXAdair, Linn, Macon, Sullivan6 hr
Aug 4, 3:07 AM CDTSpecial Weather StatementEAXNodaway, Worth53 min
Aug 4, 7:57 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston64 hr

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.